On July 24, actress and singer, Demi Lovato was hospitalized after an alleged drug overdose. Lovato, who recently celebrated six years of sobriety this past spring, has been vocal with her fans about her struggles with cocaine and alcohol addiction and her time spent in rehab. This past June, she released a single, “Sober” where she apologized to listeners for relapsing on her sobriety, leading many to worry that she was abusing drugs and at a high-risk for an overdose. Almost a week after the incident, Lovato remains hospitalized, and it is unclear how this incident will influence her health physically, mentally, and emotionally. News of Lovato’s overdose has been difficult on her family, friends, and her fans, many of whom have reached out to show their support for the singer.
When a person struggles with addiction, overdose, and recovery, it has a major impact on everyone who is close to that person. If your loved one has suffered from or been hospitalized due to an overdose, it is more important than ever for you to be there for them as they recover. Here are some thoughts to keep in mind as you help your loved one navigate this tumultuous time physically and emotionally:
Provide an Emotional Support System
Surviving an overdose is traumatic, and a survivor will need to return to a strong emotional support system. When a person survives an overdose, they are going to have to manage a lot of tough emotions. They might feel angry or betrayed because they were not able to prevent the incident from occurring or because they feel like they can no longer trust the friends or dealer who supplied them with the drug. Many people who go through this experience feel afraid that it will happen again, or they might be fearful of how the people in their life will react. If the overdose was a suicide attempt, individuals who survived might feel a sense of shame or failure because the attempt was unsuccessful. They might also have an increased desire to kill themselves. Remember that your loved one went through a traumatic experience and is wrestling with the emotional aftermath, and keep that in mind when you are trying to communicate and support him or her. Be patient and speak without judgment or criticism. It will involve the help of professionals and a solid emotional support system to help them cope during this difficult time, but you can help by trying to understand his or her feelings and practicing positive communication.
Address Underlying Issues
Many times people overdose because they take too much or an unknown strand of a drug. These individuals might do this because they are desperate for drug-provided relief or they are actively trying to commit suicide. It is important to remember that when a person survives an overdose, the reason why they abused drugs in the first place has not automatically been fixed by their harrowing experience. The underlying anxiety, stress, or depression that led them to this incident is still alive and well, and they will need help from professionals to address these issues and learn how to practice safe coping strategies. It is crucial for you to understand that the individual is likely struggling with pre-existing issues on top of the new ones that will arise as a result of surviving an overdose. Provide support and encouragement to your loved one as they communicate with therapists and work through the problems that contributed to their overdose.
Seek Counseling and Practice Self-Care
When someone overdoses, it is painful for everyone involved in that person’s life. Make sure that you do not neglect taking care of yourself while you help your loved one. If at all possible, try to decrease your responsibilities during this time. Avoid taking on too much work while you are trying to handle your own emotions surrounding the event. Seek help from a therapist or a licensed professional if you are having a difficult time coping with this tragedy. If you are close to someone who overdoses, you might notice their wide array of emotions can be directed toward you. It might be beneficial for you to speak with a therapist if you find it hard to deal with their emotions or behavior.
Know Risk Factors
Know the factors that contribute to overdose and put strategies in place to help prevent a repeat overdose from occurring. Repeat overdoses are extremely dangerous and can cause long-term damage to internal organs, brain damage, and death. Individuals are at a higher-risk of repeat overdoses if they are struggling with depression, have chronic illnesses that influence their nervous system, or if they have been diagnosed with a mental illness. Watch for warning signs like increased impulsivity, dramatic changes in mood or sleeping habits, and personality changes. It is essential that you and other members of the individual’s emotional support system are aware of these factors and encourage the individual to seek counseling as soon as possible after an overdose. Get in touch with the other positive influences and people who care about the survivor in order to make sure your loved one is getting the support and care that they need.
For more information about addiction, or for help finding a therapist for you or your loved one who is struggling with recovery, visit Oakville Wellness Center.